Author Topic: Facial pain 14 months after Cyberknife treatment on remnant from surgery  (Read 420 times)

PostCK

  • Newbie
  • *
  • Posts: 2
2010: no symptoms, incidental finding of 3 cm AN at age 20. I had retrosigmoid surgery, leaving a 1 cm remnant of tumor on the facial nerve. My recovery was pretty quick, although I had a total loss of hearing on the right side as well as periodic tension headaches.

2016: Tumor remnant had grown to 1.6 cm. Had Cyberknife treatment at Stanford.

3-8 months out, I felt periodic right-side facial numbness, especially during intense exercise. MRIs at 6 and 12 months showed the tumor swelling slightly, then beginning to shrink and show increasing necrosis.

14 months out: Last week I began to experience facial pain on my right cheek, jaw, and temple. While mostly experiencing no pain, I get sharp needle-prick pain when I move my face in certain ways. Specifically eating, shaving, washing my face, or brushing my teeth can bring on these sharp pains.

I have an appointment with my doc in 2 days. His nurse prescribed me the corticosteroid Dexamethasone over the phone. I am trying to wait for the visit before starting the meds, but the pain is getting worse and worse and it has become very hard to eat (even taking 10 advil per day). Should I start on the steroid? Any other tips? Thanks!!

JLR

  • Sr. Member
  • ****
  • Posts: 265
Re: Facial pain 14 months after Cyberknife treatment on remnant from surgery
« Reply #1 on: October 23, 2017, 03:50:02 am »
Good morning, Unfortunely your symptoms are much the same as mine.  Trigeminal Neuraglia. Which is the worst. I had CK 2010.5 years later had that excruciating  pain. Went to ENT and then dentist thinking it was my nose or tooth causing this horrible pain.  After a MRI it was discovered the tumor had begun to grow and was leaning on the nerve root of the Trigeminal nerve. Took meds which helped a little Tegretol. The negative reviews on line of this medication where untrue in my case. I did have surgery last year. A small piece was left on facial nerve though. But I now how paralysis. It's getting better but has taking nearly a year,.  Anyway talk to your doctor. But in my opinion sounds like the Trigeminal nerve is being compromised all the best to you. Oh, I tried steroids as well. Didn't work. But pain is awful.  The steroids might reduce the swelling temporarily to give you some relief.

LakeErie

  • Sr. Member
  • ****
  • Posts: 324
Re: Facial pain 14 months after Cyberknife treatment on remnant from surgery
« Reply #2 on: October 23, 2017, 11:10:19 am »
Start the dex, that is why they prescribed it. The sooner you start the steroid, the more likely you will not have permanent effects. Dex will reduce any inflammation of the nerves and reduce any brain or tumor edema (swelling ) if that is the cause of your pain.
I was told after GK last Oct to start the steroids I was given after the procedure at the first sign of any problem, even before calling the surgeon's office which I did. My brain swelling did go down enough to eliminate problems from facial and trigeminal nerves.
Tumor necrosis can be a fluid generator in some cases, it was in my case, both in the tumor and the brain adjoining the tumor.
If edema is not the cause of your pain, at least you have the app't soon to look into it further. Good luck
4.7 cm x 3.6 cm x 3.2 cm vestibular schwannoma
Simplified retrosigmoid @ Cleveland Clinic 10/06/2011
Rt SSD, numbness, vocal cord and swallowing problems
Vocal cord and swallowing normalized at 16 months. Numbness persists.
Regrowth 09/19/2016
GK 10/12/2016 Cleveland Clinic
facial weakness Jan 2017

PostCK

  • Newbie
  • *
  • Posts: 2
Re: Facial pain 14 months after Cyberknife treatment on remnant from surgery
« Reply #3 on: December 03, 2017, 09:56:37 pm »
Update 1.5 months later:

CK doctors told me that this kind of pain is uncommon but not unheard of. He has seen patients with post-CK facial pain as far as 5-7 years after their CK treatment. He started me on gabapentin (neurontin), started at 300 mg/day (1 pill) and now up to 900 mg/day (3 pill). It is working great, has completely cut out the "surprise" pain as well as the pain associated with eating. I still feel some very mild pain when brushing my teeth or washing my face.

No side effects from the gabapentin, as far as I can tell.

Patti

  • Sr. Member
  • ****
  • Posts: 273
Re: Facial pain 14 months after Cyberknife treatment on remnant from surgery
« Reply #4 on: December 04, 2017, 08:57:14 am »
Thanks for the update!
4 cm AN removed 12/2000
subsequent brain swelling
removal of part of cerebellum
face, scalp,tongue numbness and partial paralysis
no corneal sensation and no tears-frequent eye issues
cognitive issues
Regrowth (3.1 x ..86 cm) treated by SRS on November 6, 2015

 


anything
anything